Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Independent families in complete Boolean algebras


Authors: B. Balcar and F. Franěk
Journal: Trans. Amer. Math. Soc. 274 (1982), 607-618
MSC: Primary 06E10; Secondary 03G05, 04A20, 54A20, 54G05
DOI: https://doi.org/10.1090/S0002-9947-1982-0675069-3
MathSciNet review: 675069
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a proof (without any set-theoretical assumptions) that every infinite complete Boolean algebra includes a free subalgebra of the same cardinality. It follows that the set of all ultrafilters on an infinite complete Boolean algebra $ B$ has power $ 2^{\vert B\vert}$.


References [Enhancements On Off] (What's this?)

  • [Be] M. Benda, Reduced products, filters and Boolean ultrapowers, Ph.D. Thesis, University of Wisconsin, 1970.
  • [B, V] B. Balcar and P. Vojtáš, Refining systems on Boolean algebras, Lecture Notes in Math., vol. 619, Springer-Verlag, Berlin and New York, 1977, pp. 45-68. MR 0498304 (58:16445)
  • [Bla] A. Blaszczyk, On mappings of extremally disconnected compact spaces onto Cantor cubes, Proc. Colloq. Topology, Budapest, 1978.
  • [Bu] L. Bukovsky, Boolean ultrapowers and elementary equivalence, Abstract of 4th ICLMPS Bucharest, 1971, pp. 13-14.
  • [C, H] W. W. Comfort and A. W. Hager, Cardinality of $ \tau$-complete Boolean algebras, Pacific J. Math. 40 (1972), 541-545. MR 0307997 (46:7112)
  • [C, N] W. W. Comfort and S. Negrepontis, The theory of ultrafilters, Springer-Verlag, Berlin and New York, 1974. MR 0396267 (53:135)
  • [Ch, K] C. C. Chang and H. J. Keisler, Model theory, North-Holland, Amsterdam, 1973.
  • [E] B. A. Efimov, Extremally disconnected compact spaces and absolutes, Trudy Moskov. Mat. Obšč. 23 (1970), 235-276. (Russian) MR 0418016 (54:6060)
  • [E, K] R. Engelking and M. Karlowicz, Some theorems of set theory and their topological consequences, Fund. Math. 57 (1965), 275-285. MR 0196693 (33:4880)
  • [E, T] P. Erdös and A. Tarski, On families of mutually exclusive sets, Ann. of Math. (2) 44 (1943), 315-329. MR 0008249 (4:269b)
  • [F] Z. Frolík, Fixed points of maps of extremally disconnected spaces and complete Boolean algebras, Bull. Acad. Polon. Sci. Sér. Sci. Math. 16 (1968), 269-275. MR 0233343 (38:1665)
  • [H] F. Hausdorff, Uber zwei Sätze von G. Fichtenholz und L. Kantorovich, Studia Math. 6 (1936), 18-19.
  • [J] T. Jech, Set theory, Academic Press, New York, 1978. MR 506523 (80a:03062)
  • [K] S. Kesl'yakov, Free subalgebras of complete Boolean algebras and spaces of continuous functions, Sibirsk. Mat. Ž. 14 (1973), 569-581. MR 0340138 (49:4894)
  • [K1] H. J. Keisler, Good ideals in fields of sets, Ann. of Math. (2) 79 (1964), 338-359. MR 0166105 (29:3383)
  • [K2] -, Ultraproducts and saturated models, Indag. Math. 26 (1964), 178-1868. MR 0168483 (29:5745)
  • [Ke] J. Ketonen, Everything you wanted to know about ultrafilters but were afraid to ask, Ph.D. Thesis, University of Wisconsin, 1971.
  • [Ko] S. Koppelberg, Free subalgebras of complete Boolean algebras, Notices Amer. Math. Soc. 20 (1973), A-418.
  • [Ku1] K. Kunen, Ultrafilters and independent sets, Trans. Amer. Math. Soc. 172 (1972), 291-306. MR 0314619 (47:3170)
  • [Ku2] -, Weak $ p$-points in $ \beta\mathbf{N}-\mathbf{N}$, Colloq. Math. Soc. (J. Bolyai, ed.), no. 23, Topology, Budapest, 1980, pp. 741-749. MR 588822 (82a:54046)
  • [Ma] D. C. Makinson, On the number of ultrafilters on infinite Boolean algebras, Z. Math. Logik Grundlag. Math. 15 (1969), 121-122. MR 0245490 (39:6798)
  • [Mn] R. Mansfield, The theory of Boolean ultrapowers, Ann. Math. Logic 2 (1971), 292-323. MR 0300887 (46:47)
  • [M] J. D. Monk, On free subalgebras of complete Boolean algebras, Arch. Math. (Basil) 29 (1977), 113-116. MR 0472626 (57:12322)
  • [P, S] V. I. Ponomarev and L. B. Shapiro, Absolutes of topological spaces and their continuous maps, Russian Math. Surveys 31 (1976), no. 5, 138-154.
  • [P1] B. Pospišil, Remark on bicompact spaces, Ann. of Math. (2) 30 (1937), 845-846. MR 1503375
  • [P2] -, On bicompact spaces, Publ. Fac. Sci. Univ. Masaryk 270 (1939), 3-16. MR 0001454 (1:241d)
  • [V] D. Vladimirov, Boolean algebras, ``Nauka'', Moskow, 1969. MR 0263713 (41:8314)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 06E10, 03G05, 04A20, 54A20, 54G05

Retrieve articles in all journals with MSC: 06E10, 03G05, 04A20, 54A20, 54G05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0675069-3
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society